XIII. Miscellaneous


Intravenous acetylcysteine is the treatment of choice for acetaminophen poisoning and more recently for anticonvulsant-induced hypersensitivity syndrome. N-acetylcysteine is a known precursor of glutathione involved in detoxification from several drugs.
 
Incidence
0.2 to 3% of courses of intravenous acetylcysteine.
 
Deaths reported (overdose is likely).
 
Risk factors
Overdose.
 
Intravenous use (no report following oral administration).
 
Clinical manifestations
(occurring 20 minutes after starting of treatment)
 
General: anaphylactic shock, fever (inhalation therapy).
 
Cutaneous: rash, pruritus, urticaria, angioedema.
 
Respiratory: bronchospasm (sometimes in asthmatic patients by intravenous or inhalation route).
 
Diagnostic methods
None.
 
Mechanisms
Hypotension seems to result from a vasodilator action on resistance vasculature (dose-dependent).
 
Direct non immunological histamine release.
 
Management
Non life-threatening anaphylactoid reactions to intravenous N-acetylcysteine are easily treated: flushing requires no treatment; urticaria should be treated with antihistamines; angioedema and respiratory symptoms require antihistamines and symptomatic therapy.
 
In cases of angioedema and respiratory symptoms, N-acetylcysteine should be stopped but can be started again one hour after administration of antihistamines.
 
Oral methionine and mercaptamine may be used as alternative antidotes.

References

  1. Bailey B, Mc Guigan M.A, "Management of anaphylactoid reactions to intravenous N-acetylcysteine", Ann. Emerg. Med., 1998; 31 (6): 710-5 
  2. Simonart T, Tugendhaft P, Vereecken P, de Dobbeleer G, Heenen M, "Hazards of therapy with high doses of N-acetylcysteine for anticonvulsant-induced hypersensitivity syndrome", Br. J. Dermatol., 1998; 138 (3): 553
  3. Sunman W, Hughes A.D, Sever P.S, "Anaphylactoid response to intravenous acetylcysteine", Lancet, 1992; 339 (8803): 1231-2
  4. Bonfiglio M.F, Traeger S.M, Hulisz D.T, Martin B.R, "Anaphylactoid reaction to intravenous acetylcysteine associated with electrocardiographic abnormalities", Ann. Pharmacother., 1992; 26 (1): 22-5
  5. Mant T.G, Tempowski J.H, Volans G.N, Talbot J.C, "Adverse reactions to acetylcysteine and effects of overdose", Br. Med. J., 1984; 289 (6439):
    217-9

As in all diagnostic testing, the diagnosis is made by the physican based on both test results and the patient history.